Iowa, 2006Damaging Wind in Iowa, August 1, 2006
August 1, 2006 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 1, 2:53 PM CST, 6 hours 24 minutes earlier.
Area forecast discussion, Aug 1, 2:53 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
353 PM CDT TUE AUG 1 2006
.DISCUSSION...
THE FIRST CONCERN FOR THIS FORECAST IS THE TIMING OF THE COLD FRONT
AND ASSOCIATED PRECIP AND LOWERED TEMPERATURES. A SECONDARY CONCERN
IS RETURN OF MOISTURE AND EVENTUALLY HEAT AS THE RIDGE ALOFT BUILDS
BACK WEST IN LATER PERIODS OF THE FORECAST.
IN THE SHORT TERM...HEAT ADVISORY CRITERIA HAVE BEEN REACHED FROM
AROUND I-80 SOUTH...AND WILL BE MARGINAL FROM OLU EAST THE NEXT FEW
HOURS. SAW NO REAL REASON TO CHANGE THE ONGOING HEADLINE.
SATELLITE SHOWS BUILDING CU IN THE VICINITY OF THE COLD FRONT...AND
ALSO IN S CENTRAL NEB WHERE CONVECTIVE TEMPS HAVE BEEN REACHED OR
NEARLY SO. STRONG CONVECTION IS EXPECTED TO DEVELOP ALONG THE FRONT
IN THE NEXT COUPLE OF HRS. LOW LEVEL SHEAR IS DECENT...BUT UPPER
LEVELS ARE MARGINAL AT BEST. ATMOSPHERE IS RATHER WARM FOR
HAIL...BUT SOME STRONG OUTFLOW WINDS COULD RESULT EARLY IN THE EVENT.
DEEP SUBTROPICAL MOIST PLUME LIES OVER THE AREA WITH IMPRESSIVE
PRECIPITABLE WATER VALUES. HEAVY RAIN IS POSSIBLE WITH THE
THUNDERSTORMS...BUT GROUND IS SO DRY IN NORTHEAST NEBRASKA THAT
NOTHING BUT VERY LOCAL FLOODING SHOULD RESULT. OUTFLOW/FRONTAL
BOUNDARY SHOULD WORK ITS WAY SOUTH AND MAY REACH THE KS AND MO
BORDERS BY MORNING. LOCALLY HEAVY RAIN STILL POSSIBLE..BUT IS
WORKING AGAINST MORE LOW LEVEL DRY AIR ENTRAINMENT AS TSTMS MOVE
SOUTH.
MODELS HAVE SLOWED THE SOUTHWARD PROGRESS OF THE FJRONT SOMEWHAT.
TOOK A COMPROMISE BETWEEN NAM AND SLOWER GFS. MAIN RESULT IS TO
HOLD ONTO POPS IN THE SOUTH SOMEWHAT LONGER...WITH PRECIP LINGERING
PERHAPS AS LATE AS EARLY THU MORNING IN THE FAR SOUTHEAST. TEMPS
WILL MUCH COOLER TOMORROW...ESPECIALLY IN THE SOUTH WHERE CLOUDS AND
PRECIP ARE LIKELY TO PERSIST THROUGH THE DAY.
COOLER AND DRY WEATHER WILL PERSIST INTO THE WEEKEND. THEN...RETURN
FLOW BRINGS WARMER TEMPS AND ESPECIALLY ANOTHER SURGE OF SUBTROPICAL
PLUME. THIS REGIME SHOULD THEN PERSIST UNTIL THE UPPER RIDGE MOVES
FAR ENOUGH WEST TO BUILD WARM AIR ALOFT AND ADVECT DEEPER MOISTURE
TO OUR EAST. THIS WILL LIKELY BE MONDAY OR TUESDAY. UNTIL
THEN...INTRODUCED OR INCREASED POPS ACROSS THE AREA. BEST POPS IN
NORTH WHICH WILL CATCH THE WESTERLIES BETTER AND RECEIVE PRECIP FROM
ANY RIDGE RUNNER WAVES.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ044-NEZ045-
NEZ050-NEZ051-NEZ052-NEZ053-NEZ065-NEZ066-NEZ067-NEZ068-
NEZ078-NEZ088-NEZ089-NEZ090-NEZ091-NEZ092-NEZ093.
IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ055-IAZ056-
IAZ069-IAZ079-IAZ080-IAZ090-IAZ091.
&&
POLLACKHazardous weather outlook, Aug 1, 4:35 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT TUE AUG 1 2006
IAZ056-069-079-080-090-091-NEZ052-053-066>068-078-088>093-021100-
CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SHELBY IA-
535 PM CDT TUE AUG 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH LATE TONIGHT OVER MUCH
OF THE OUTLOOK AREA. A FEW OF THESE STORMS COULD BECOME SEVERE THIS
EVENING WITH DAMAGING WINDS BEING THE PRIMARY HAZARD. LOCALLY HEAVY
RAIN AND LARGE HAIL ARE ALSO POSSIBLE.
THUNDERSTORMS WILL CONTINUE OVERNIGHT AND INTO WEDNESDAY AS
A SLOW MOVING FRONT PUSHES SOUTH. A FEW STORMS COULD BECOME SEVERE
LATE WEDNESDAY AFTERNOON ACROSS FAR SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. DAMAGING WIND WOULD BE THE PRIMARY HAZARD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THUNDERSTORM CHANCES WILL COME TO AN END WEDNESDAY EVENING...BUT WILL
RETURN TO THE OUTLOOK AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS THE OUTLOOK
AREA.
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050-051-065-021100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-
KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SAUNDERS-SEWARD-STANTON-
THURSTON-WASHINGTON-WAYNE-
535 PM CDT TUE AUG 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH LATE
TONIGHT OVER MUCH OF THE OUTLOOK AREA. SOME OF THESE STORMS COULD BE
SEVERE WITH DAMAGING WIND AS THE PRIMARY HAZARD. LOCALLY HEAVY RAIN
AND LARGE HAIL IS ALSO POSSIBLE.
THESE STORMS WILL FOCUS ON A VERY SLOW SOUTHWARD MOVING BOUNDARY
AND SHOULD MOVE OUT OF THE OUTLOOK AREA LATE TONIGHT. A FEW SHOWERS
AND ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY WEDNESDAY HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THUNDERSTORM CHANCES WILL COME TO AN END BY WEDNESDAY AFTERNOON...BUT
WILL RETURN TO THE OUTLOOK AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
GRIFFIS
In the hours before
Local storm report, Aug 1, 5:29 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 4 S OSMOND 42.30N 97.60W
08/01/2006 E60 MPH PIERCE NE PUBLIC
&&
RPIATTLocal storm report, Aug 1, 5:36 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 N COLERIDGE 42.55N 97.20W
08/01/2006 E1.00 INCH CEDAR NE PUBLIC
0630 PM TSTM WND GST 3 N COLERIDGE 42.55N 97.20W
08/01/2006 E60 MPH CEDAR NE PUBLIC
&&
RPIATTLocal storm report, Aug 1, 6:25 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
725 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 9 E CREIGHTON 42.47N 97.73W
08/01/2006 E0.88 INCH KNOX NE PUBLIC
0530 PM TSTM WND GST 9 E CREIGHTON 42.47N 97.73W
08/01/2006 E40 MPH KNOX NE PUBLIC
&&
RPIATTLocal storm report, Aug 1, 6:34 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
734 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND GST RISING CITY 41.20N 97.30W
08/01/2006 E80 MPH BUTLER NE EMERGENCY MNGR
8 IN DIAMETER TREES DAMAGED.
&&
RPIATTSpecial weather statement, Aug 1, 6:44 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
744 PM CDT TUE AUG 1 2006
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK...
OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH...
RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH...
TEKAMAH...WAHOO...WAYNE...WEST POINT
744 PM CDT TUE AUG 1 2006
...WARNING DECISION UPDATE FOR EASTERN NEBRASKA...
LATEST 00Z SUBJECTIVE SURFACE ANALYSIS INDICATES WEAK LOW PRESSURE
JUST EAST OF COLUMBUS. SURFACE TROUGH EXTENDED SOUTH INTO NORTHERN
KANSAS...AND A WARM FRONT EXTENDED NORTHEAST FROM THE LOW ACROSS
NORTHEAST NEBRASKA.
CONVECTION...SOME SEVERE CONTINUES ACROSS PARTS OF EASTERN
NEBRASKA. SLIGHTLY ELEVATED SUPERCELLS TRACKED ACROSS PIERCE AND
CEDAR COUNTIES PRODUCING SOME WIND AND HAIL AS EXPECTED. ATTENTION
IS NOW TURNING FARTHER SOUTH TO NEAR INTERSECTION OF THE SURFACE LOW
AND TROUGH. ATMOSPHERE REMAINS DEEPLY MIXED ALONG THE SURFACE
TROUGH PER LATEST OBJECTIVE ANALYSIS...AND THUNDERSTORMS DEVELOPING
IN THIS ATMOSPHERE WILL HAVE A BETTER WIND THREAT THROUGH THE NEXT 2
HOURS. LIMITED DEEP LAYER SHEAR IS ALLOWING FOR ELEVATED CORES IN
THIS ACTIVITY TO DESCEND TO THE SURFACE AND WITH AROUND 1300
J/KG OF DCAPE PER LATEST RUC...AND PRODUCE DAMAGING WINDS AS PER
RECENT BUTLER COUNTY STORM. AS THE BOUNDARY LAYER COOLS
BY 03Z...SURFACE PARCELS SHOULD GENERALLY BE CAPPED AS
NOCTURNAL INVERSION DEVELOPS GENERALLY ENDING THE WARM
SECTOR DAMAGING WIND THREAT.
OTHERWISE...WE ARE EXPECTING CONVECTION TO INCREASE IN AN AREA FROM
ALBION TO COLUMBUS AND NORTHEAST ALONG THE BOUNDARY AGAIN AS THE LOW
LEVEL JET DEVELOPS THROUGH THE EVENING. MID LEVEL LAPSE RATES
CONTINUE TO LIMIT SEVERE WEATHER POTENTIAL...BUT SUFFICIENT LOW LEVEL
SHEAR WILL ALLOW FOR SOME UPDRAFT ORGANIZATION AND ROTATION FOR
STORMS ALONG THE BOUNDARY FOR ISOLATED SEVERE THROUGH 06Z. OTHER
THREAT IN THIS AREA WILL BE HEAVY RAIN WITH NEARLY 2 INCHES OF
PWATS AND A FAVORABLE WIND PROFILE FOR SOME BACK-BUILDING.
BOUSTEAD
Local storm report, Aug 1, 6:50 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
750 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 6 SE OSMOND 42.30N 97.52W
08/01/2006 E60.00 MPH PIERCE NE PUBLIC
CORN BLOWN DOWN ALONG WITH SOME LIMBS
&&
RPIATTThunderstorm Wind, Monona
- When
- August 1, 9:17 PM CST
- Where
- Monona County, Soldier
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.983, -95.783
A ham radio operator measured thunderstorm winds of 73 mph on home weather equipment. There were a few tree limbs downed because of the winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 1 to 3, 200642 deaths · 15 events
- Heat in Pennsylvania, August 1 to 3, 200624 deaths · 40 injured · 8 events
- Heat in Illinois, August 1 to 2, 200624 deaths · 1 event
- Heat in Michigan, August 1 to 2, 2006215 injured · 17 events
- Heat in Oklahoma, August 1 to 13, 20068 deaths · $10,000 · 48 events
- Heat in Maryland, August 1 to 3, 20066 deaths · 5 injured · 14 events
- Heat in Missouri, August 1 to 2, 200659 injured · 29 events
- Heat in Delaware, August 1 to 3, 20062 deaths · 5 injured · 4 events
- Heat in Missouri, August 1 to 2, 20062 deaths · 37 events
- Heat in New Jersey, August 1 to 3, 200641 injured · 20 events
- Tornadoes and Flash Flooding in Minnesota, August 1 to 2, 2006$3.1 million · F3 · 12 events
- Heat in Wisconsin, August 1 to 2, 20062 deaths · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529383.